Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 136, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 10, 2002, 4:23 AM CDT for Story County, Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2002, 4:23 AM CDT (09:23 UTC)
- Expired
- Jul 10, 2002, 4:50 AM CDT
- In force
- 27 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Story County, IA
The radar
The Des Moines radar (KDMX), 44 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 9.4 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2294 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 851 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
825 WUUS53 KDMX 100923 SVRDSM IAC169-100950- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 422 AM CDT WED JUL 10 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN STORY COUNTY IN CENTRAL IOWA * UNTIL 450 AM CDT * AT 420 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM MCCALLSBURG TO HUXLEY...OR FROM 44 MILES NORTH OF DES MOINES TO 20 MILES NORTH OF DES MOINES...MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR ZEARING AROUND 435 AM... NEAR COLO AROUND 440 AM AND NEAR MAXWELL AROUND 445 AM. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4220 9359 4188 9362 4189 9325 4219 9326 JAW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:13 AM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 10, 2:13 AM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION...CORRECTED 1ST PARA NATIONAL WEATHER SERVICE DES MOINES IA 213 AM CDT WED JUL 10 2002 TODAY AND TONIGHT... BUSY DAY AND NIGHT AHEAD WITH VERY DYNAMIC SYSTEM FOR JULY PUSHING INTO VERY JUICED AIRMASS. APPEARS WELL BE DEALING WITH TWO MORNING MCSS NOW WITH NEW DEVELOPMENT OVER AND SW OF FSD. IN FACT, APPEARS TO BE RIGHT MOVING HP SUPERCELL TO BE DEVELOPING JUST SW OF YKN, DEPICTING THE AMOUNT OF WATER AND CAPE STILL AVAILABLE. PRECIP LOADING LIKELY THE TROUBLE MAKER HERE FOR WET MACROBURST ACTIVITY AS NOTED BY SLB OB OF 52KT EARLIER. SHEAR INCREASES THROUGH THE DAY AS UPPER LOW APPROACHES. FORCING WILL LIKELY COME THROUGH QG PROCESSES WITH CONVECTION LIKELY LIMITING THERMODYNAMICS A BIT. FIRST MCS IS NOW PROPOGATING MORE IN LINE WITH CORFIDI VECTORS WITH A BEELINE FOR THE CENTRAL AND EVENTUALLY SOUTHERN CWA. WILL GO WITH CATEGORICAL HIGH POPS GIVEN RADAR TRENDS AS I BELIEVE THE MCS SHOULD MAINTAIN ITSELF THROUGH 20KT+ STORM RELATIVE INFLOW WHILE MOVING INTO LOW LEVEL THETA E RIDGE. SURFACE DEW POINT POOL AOA 72F NOW IN PLACE OVER IA. PWATS STAY AOA 1.75 INCHES THROUGH TONIGHT, WITH LOCAL AREAS ABOVE 2 INCHES. STRONG JULY Q-VECTOR CONVERGENCE THROUGH TONIGHT WITH SLOW MOVING UPPER LOW. DEEP AVN STILL THE WAY TO GO, BUT WILL SIDE WITH HEAVIER QPF IN LINE WITH LATEST EXCESSIVE RAIN OUTLOOK. AS SYSTEM DROPS S THROUGH IA, DEFORMATION OVER A CORRIDOR IN CENTRAL AND SOUTHERN IA MAY REALLY ADD UP THE RAIN AMOUNTS LATER TONIGHT. META QUITE OMINOUS ON THIS QPF, ESPECIALLY S AND SW OF DSM AREA. THIS COULD CONCEIVABLY SETUP NEARLY ANYWHERE TONIGHT THOUGH DEPENDING ON MESOSCALE BOUNDARY INTERACTIONS THAT PLAY A ROLE. ANTECEDANT FFG VALUES ARE RATHER HIGH IN OUR NW CWA, BUT THIS MORNINGS RAINFALL SHOULD LOWER THESE. CENTRAL AND EAST CENTRAL COUNTIES ARE MOST SUSEPTIBLE BASED ON RECENT RAINS. IN EITHER CASE, THIS SYSTEM COULD LEAD TO FLOOD CONDITIONS AS OPPOSED TO FLASH FLOOD WITH LOCAL AREAS RECEIVING 4+ INCHES. EVENING SHIFT MADE A GOOD CALL ON ADDING HEAVY RAIN TO FORECAST. A FLOOD WATCH WILL BE HOISTED FOR THE ENTIRE CWA THIS AFTERNOON AND TONIGHT. FOR TEMPS, I HAVE FOLLOWED CLOSE TO FWC VALUES FOR TODAY AND TONIGHT. THURSDAY INTO FRIDAY... DEFORMATION ZONE MAY STILL BE PLAYING HAVOC IN SOUTHERN IA THURSDAY MORNING, WITH THE POTENTIAL FOR LONG LIVED HEAVY RAIN EVENT PERSISTING THROUGH EARLY PART OF THE DAY. TEMPS ARE A CHALLENGE GIVEN LARGE DESPARITY. ENE FLOW SHOULD DRY THINGS OUT WELL IN NE IA, AND THATS WHERE THE WARMEST TEMPS MAY END UP WHILE RAIN AND CLOUDS RESIDE IN THE S AND W IA. HAVE GONE WITH ETA TEMPS WHICH ARE A GOOD COMPROMISE, AND MORE REASONABLE THAN THE COOL (AVN) AND WARM (FWC). .DSM...FLOOD WATCH THIS AFTERNOON AND TONIGHT ENTIRE DMX CWA. KULA
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 1:35 AM CDT | Severe Thunderstorm Warning | DMX | Sac | 40 min |
| Jul 10, 6:11 AM CDT | Severe Thunderstorm Warning | DMX | Crawford | 49 min |
| Jul 10, 6:28 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Sac | 62 min |
| Jul 10, 6:52 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 53 min |
| Jul 10, 7:10 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 35 min |
| Jul 10, 7:13 AM CDT | Severe Thunderstorm Warning | DMX | Greene, Guthrie | 62 min |
| Jul 10, 7:22 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas | 53 min |
| Jul 10, 7:31 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 29 min |
| Jul 10, 7:44 AM CDT | Severe Thunderstorm Warning | DMX | Polk | 46 min |
| Jul 10, 7:50 AM CDT | Severe Thunderstorm Warning | DMX | Madison | 40 min |
| Jul 10, 8:05 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Warren | 55 min |
| Jul 10, 8:12 AM CDT | Severe Thunderstorm Warning | DMX | Union | 33 min |
| Jul 10, 8:15 AM CDT | Severe Thunderstorm Warning | DMX | Madison, Polk | 15 min |
| Jul 10, 8:16 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Warren | 44 min |
| Jul 10, 8:17 AM CDT | Severe Thunderstorm Warning | DMX | Union | 28 min |
| Jul 10, 8:29 AM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 46 min |
| Jul 10, 8:36 AM CDT | Severe Thunderstorm Warning | DMX | Lucas | 39 min |
| Jul 10, 8:50 AM CDT | Severe Thunderstorm Warning | DMX | Wayne | 55 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.